Ohio, 2016

Flash Flooding in Ohio, July 29 to 30, 2016

July 29 to 30, 2016 · NWS RLX · 3 events in 3 counties and zones

A weak complex of thunderstorms moved south and east from central Ohio into southeastern Ohio. Large precipitatable water values were in place leading to extremely heavy rainfall rates in some of the thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A weak complex of thunderstorms moved south and east from central Ohio into southeastern Ohio. Large precipitatable water values were in place leading to extremely heavy rainfall rates in some of the thunderstorms. Light steering winds lead to slow storm motion. A few instances of minor flash flooding occurred in Jackson County as a result during the evening hours of the 29th and into the early morning hours of the 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 29, 7:01 PM EST, 1 hour 43 minutes earlier.

Area forecast discussion, Jul 29, 7:01 PM EST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
801 PM EDT FRI JUL 29 2016

.SYNOPSIS...
An upper level trof will keep the weather unsettled into early
next week. Upper level ridging may bring a warmer, quieter
interlude during the middle of next week.

&&

.NEAR TERM /THROUGH SATURDAY/...
745 PM UPDATE...

Widely scattered shra/tsra will wane over the area as the evening
progresses. Cant fully take pops out overnight with the subtle
ripples in the flow traversing thru the region. In fact...an
uptick in coverage may present itself after midnight across
portions of SE OH and N WV. Otherwise...low stratus and fog will
develop with areas that received rain taking the dive first.

PREVIOUS DISCUSSION BELOW...

Latest radar mosaic shows scattered showers and thunderstorms
were developing across the region at this time. With continued
heating...expect the areal coverage to continue to increase.

Models indicate a trough axis will approach the forecast area from
the west tonight and then remain in the area on Saturday. Several
disturbances will move through the upper level flow, one this
evening and another on Saturday.

The disturbance this evening should result in some showers and
storms overnight. However, expect the areal coverage to decrease
with the loss of sunshine.

with abundant low-level moisture in place, expect a repeat of
last night with some stratus and valley fog developing.

Expect conditions will slowly improve after sunrise with some
sunshine possible by late morning.

Another disturbance will combine with daytime heating and low-
level moisture to result in the development of showers and storms
by late morning on Saturday. The storms should become more
numerous across northern and western portions of our forecast area
and because of this, I have gone with likely pops in those areas.

PW values still expected to be around two inches with each of
these features. This moisture and light deep layer flow will
continue to support locally heavy downpours.

Because temperatures looked good, I did not make any significant
changes.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
Continued hot and humid Sunday and Monday...with frontal boundary
continuing to hang out across northern zones. Weak disturbances in
the flow...as well as daytime heating...will trigger rounds of
showers and thunderstorms at times...but overall...coverage should
be less than in recent days.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Overall...drier to start next week...with high pressure...surface
and aloft in control. Upper ridge strengthens across the area mid
week...with increasing temperatures. Looking at generally diurnal
showers and thunderstorms...mostly in the mountains...although a
slight chance cannot be completely ruled out elsewhere. Frontal
boundary approaches late in the extended...but at this point...lots
of uncertainty in timing.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
Widely scattered shra/tsra will gradually wane this evening over
the area. However...models indicate a potential uptick over
portions of SE OH and N WV after 06z. Otherwise IFR conditions in
stratus/fog will develop this evening...first for any terminals
that received rain...ie KHTS/KBKW. Confidence in where fog and
thus lower vsby prevails or stratus is not particularly high attm.

Conditions gradually improve after sunrise...but VFR conditions
may not be realized until 15z given the abundant low level
moisture in place. Scattered showers and thunderstorms should
once again develop after 16Z with resulting IFR or worse vsby
restriction possible in any convection...however confidence not
high on any terminal getting hit to include in TAF at this
distance.

Light southwest winds should become light and variable tonight and
then become light southeast again by late morning.

CONFIDENCE AND ALTERNATE SCENARIOS...

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SUNDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: The fog and low cloud forecast for overnight
tonight depends upon higher clouds and precipitation. A
thunderstorm may directly impact an airport with IFR conditions
anytime through 18z Saturday.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                            SAT 07/30/16
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EDT 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
CRW CONSISTENCY  H    H    H    M    M    L    L    L    L    L    L    L
HTS CONSISTENCY  H    H    H    H    H    M    L    L    L    L    L    L
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    M    M    L    L    L    L    L    L    L
PKB CONSISTENCY  H    H    H    H    H    M    L    L    L    L    L    L
CKB CONSISTENCY  H    H    H    H    H    M    M    M    L    L    L    L

AFTER 00Z SUNDAY...
IFR conditions in low clouds and/or fog during the overnight into
the morning hours each day, and briefly in showers and
thunderstorms mainly Monday afternoon and evening.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JSH/SL
NEAR TERM...JSH/30
SHORT TERM...SL
LONG TERM...SL
AVIATION...30
Hazardous weather outlook, Jul 29, 2:22 AM EST, 18 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
322 AM EDT FRI JUL 29 2016

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-300730-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
322 AM EDT FRI JUL 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Cincinnati radar (KILN), 111 km away, was scanning. The volume nearest the first event began at 01:43 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Jackson

When
July 29, 8:44 PM EST to July 30, 1:00 AM EST
Where
Jackson County, 2.45 mi WNW of Hamden to 1.42 mi SSW of Byer
Cause
Heavy Rain
Property damage
$10,000
Reported by
911 Call Center
Coordinates
39.164, -82.572

Sections of pavement were washed off of Lesmil Road near the Jackson County and Vinton County line. A car was also stranded in high water along Lesmil Road.

Flash Flood, Vinton

When
July 29, 8:44 PM EST to July 30, 1:00 AM EST
Where
Vinton County, 0.88 mi N of Hamden to 0.23 mi NNE of Hamden
Cause
Heavy Rain
Property damage
$10,000
Reported by
Department of Highways
Coordinates
39.163, -82.533

High water from heavy rain blocked State Route 160.

Flash Flood, Athens

When
July 29, 11:45 PM EST to July 30, 1:00 AM EST
Where
Athens County, 28.82 mi WSW of Athens Ohio Univ Arp to 31.59 mi WSW of Athens Ohio Univ Arp
Cause
Heavy Rain
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.072, -82.733

High water from heavy rain washed out several culverts on Jisco West Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2016Every state in 2016This day in weather historyWarnings in Ohio, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641328, 641329, 641330.